Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 253, NWS Jackson, MS

May 27, 2020Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2020, 4:32 PM CDT for Scott County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2020, 4:32 PM CDT (21:32 UTC)
Expired
May 27, 2020, 5:15 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:53 PM CDTTSTM WND DMG2 W Lake, MSTREES DOWN ON SAWMILL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS54 KJAN 272132
SVRJAN
MSC123-272215-
/O.NEW.KJAN.SV.W.0253.200527T2132Z-200527T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
432 PM CDT Wed May 27 2020

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Scott County in central Mississippi...

* Until 515 PM CDT.

* At 432 PM CDT, a severe thunderstorm was located near Forest,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Forest around 440 PM CDT.

Other locations impacted by this severe thunderstorm include Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3222 8936 3222 8951 3237 8957 3251 8932
      3223 8932
TIME...MOT...LOC 2132Z 233DEG 23KT 3234 8953 

HAIL...<.75IN
WIND...60MPH
 
$$

TW
2 follow-up statements
335 
WWUS54 KJAN 272156
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
456 PM CDT Wed May 27 2020

MSC123-272215-
/O.CON.KJAN.SV.W.0253.000000T0000Z-200527T2215Z/
Scott MS-
456 PM CDT Wed May 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL SCOTT COUNTY...

At 456 PM CDT, a severe thunderstorm was located near Steele, or near
Prospect, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Scott County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3232 8942 3245 8943 3251 8932 3237 8932
TIME...MOT...LOC 2156Z 231DEG 29KT 3252 8936 

HAIL...0.88IN
WIND...60MPH
 
$$

TW
241 
WWUS54 KJAN 272209
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
509 PM CDT Wed May 27 2020

MSC123-272219-
/O.EXP.KJAN.SV.W.0253.000000T0000Z-200527T2215Z/
Scott MS-
509 PM CDT Wed May 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SCOTT COUNTY WILL
EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3232 8942 3245 8943 3251 8932 3237 8932
TIME...MOT...LOC 2209Z 233DEG 23KT 3257 8928 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:03 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 27, 3:03 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
303 PM CDT Wed May 27 2020

.DISCUSSION...

Tonight and Tomorrow:

The closed low is now located over western AR this afternoon with
surface convection spinning all around it. Some isolated severe
storms have developed within our CWA due to a weak trough located
over the LA coast. This feature is providing the lift needed to
aid in storm development along with about 35 kts of effective
bulk shear and some decent lapse rates. This kind of isolated to
scattered activity will continue into the evening before
dissipating. Overnight, there may be some isolated showers that
continue working their way around the upper low while temperatures
will fall into the mid 60s.

For Thursday, with the closed low a little closer overhead and
another disturbance set to move across the area, convection is again
anticipated. Although, the coverage will not be as widespread as
today as drier air aloft slides into the area. Instability will
not be as high but the effective bulk shear will remain high.
Therefore, a marginal risk for strong to severe storms will be in
place. The cold front associated with the closed low will also move
a little more into our area as well and will help to keep much of
the area in the low to mid 80s overall. /10/

Thursday night through Tuesday:

The persistent mid level cold core low over AR will begin opening
up and phasing with a northern stream wave moving into the OH
valley Thursday night as the leftover daytime convection
diminishes over the area. Though overall moisture will be on the
decrease Friday, convergence along trailing cold front will be
sufficient for scattered convection mainly during the heating of
the afternoon.

Drier air will slowly filter into the region Friday night increasing
during the day Saturday as dewpoints drop into the 50s. By Sunday,
diminishing cool air advection, ridging aloft and dry low level air
will promote increasingly efficient warming. In fact, a steady
increase in maximum temperatures from the upper 80s into the lower
90s is likely each day Sunday through Tuesday as heights aloft rise
and dry air remains spread over the area. /GG/

&&

.AVIATION...
18Z TAF discussion:
Currently all of our sites are VFR, but the scattered cloud cover
and storms will change this as storms move in and out of an area
this afternoon. Scattered convection will continue through the
afternoon and will drop flight categories at a site as it moves
through. A strong wind gust may be associated with any storm as
well. This convection will taper off this evening after 00Z with
some isolated showers/storms possible through the night. Some
lowering of ceilings and visibilities will be possible at sites in
east MS around 12Z Thursday, particularly PIB/HBG/GTR. Convection
on Thursday is again anticipated but is not expected to be as
widespread as today. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       63  83  64  85 /  26  38  29  17
Meridian      63  86  64  85 /  37  32  34  26
Vicksburg     65  82  64  85 /  21  49  22  15
Hattiesburg   64  87  66  86 /  29  33  34  32
Natchez       64  81  64  84 /  14  40  24  16
Greenville    64  80  65  83 /  30  58  19  18
Greenwood     64  81  64  83 /  33  54  23  25

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

10/GG
Hazardous weather outlook, May 27, 2:33 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
233 PM CDT Wed May 27 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032-
034>037-040>043-047-048-053-054-059>062-281945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-
233 PM CDT Wed May 27 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, southwest Mississippi,
and west central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

Thursday, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday.

MSZ031-033-038-039-044>046-049>052-055>058-063>066-072>074-281945-
Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Rankin-
Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
233 PM CDT Wed May 27 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This afternoon and again Thursday

Tonight, isolated severe storms will linger into the evening.
Thursday, isolated severe thunderstorms are again possible. Some
thunderstorms could produce damaging wind gusts and hail.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon and Thursday.

10

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, May 27, 3:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     BRANDON                 32.27N 89.98W
05/27/2020                   RANKIN             MS   EMERGENCY MNGR

            TREE DOWN ON POWER LINES AT HWY 80 AND
            TRICKHAMBRIDGE RD.

&&

AW
Local storm report, May 27, 3:56 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
356 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             BRANDON                 32.27N 89.99W
05/27/2020  E0.70 INCH       RANKIN             MS   TRAINED SPOTTER

            DIME SIZED HAIL WAS REPORTED NEAR BRANDON
            BETWEEN HIGHWAY 18 AND HIGHWAY 80.

&&

JNE
Local storm report, May 27, 3:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
357 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     3 WNW BRANDON           32.28N 90.03W
05/27/2020                   RANKIN             MS   TRAINED SPOTTER

            PART OF ROOF RIPPED OFF OF GRAY-DANIELS FORD
            DEALERSHIP.

&&

AW
Local storm report, May 27, 4:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
403 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     PEARL                   32.27N 90.13W
05/27/2020                   RANKIN             MS   TRAINED SPOTTER

            TREES WERE REPORTED DOWN AND PARTIALLY
            BLOCKING OLD BRANDON RD IN PEARL. SMALL HAIL
            WAS ALSO REPORTED (PEA TO DIME SIZE).

&&

JNE
Local storm report, May 27, 4:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
414 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 NNW GOSHEN SPRINGS    32.49N 89.92W
05/27/2020  E0.70 INCH       RANKIN             MS   PUBLIC

            PICTURE OF SMALL HAIL WAS SEEN ON TWITTER
            OFF OF MS-471.

&&

JNE
Special weather statement, May 27, 4:31 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Jackson MS
431 PM CDT Wed May 27 2020

MSZ055-272200-
Simpson MS-
431 PM CDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON COUNTY
UNTIL 500 PM CDT...

At 430 PM CDT, Meteorologists were tracking a strong thunderstorm
over Martinville, or near Mendenhall, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Martinville around 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3195 8988 3205 8978 3205 8967 3199 8965
      3199 8966 3188 8983
TIME...MOT...LOC 2130Z 233DEG 19KT 3198 8979

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:38 PM CDTSpecial Weather StatementJANHolmes52 min
May 27, 1:22 AM CDTSpecial Weather StatementJANCopiah23 min
May 27, 1:53 AM CDTSpecial Weather StatementJANHinds52 min
May 27, 2:05 AM CDTSpecial Weather StatementJANLincoln40 min
May 27, 12:32 PM CDTSpecial Weather StatementJANForrest28 min
May 27, 12:35 PM CDTSpecial Weather StatementJANCovington25 min
May 27, 12:42 PM CDTSevere Thunderstorm WarningJANForrest48 min
May 27, 1:47 PM CDTSpecial Weather StatementJANCopiah28 min
May 27, 2:09 PM CDTSevere Thunderstorm WarningJANCopiah51 min
May 27, 2:23 PM CDTSpecial Weather StatementJANHumphreys37 min
May 27, 2:26 PM CDTSevere Thunderstorm WarningJANHumphreys, Yazoo26 min
May 27, 2:32 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson58 min
May 27, 2:35 PM CDTSpecial Weather StatementJANCoahoma25 min
May 27, 2:40 PM CDTSpecial Weather StatementJANLincoln50 min
May 27, 2:41 PM CDTSpecial Weather StatementJANHumphreys64 min
May 27, 2:59 PM CDTSpecial Weather StatementJANSimpson46 min
May 27, 3:02 PM CDTSpecial Weather StatementJANRankin28 min
May 27, 3:06 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin54 min
May 27, 3:08 PM CDTSevere Thunderstorm WarningJANRankin, Simpson37 min
May 27, 3:12 PM CDTSpecial Weather StatementJANHolmes33 min
May 27, 3:17 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys43 min
May 27, 3:27 PM CDTSpecial Weather StatementJANSimpson33 min
May 27, 3:34 PM CDTSevere Thunderstorm WarningJANCarroll25 min
May 27, 3:38 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Rankin, Scott67 min
May 27, 3:43 PM CDTSevere Thunderstorm WarningJANRankin, Simpson47 min
May 27, 3:57 PM CDTSevere Thunderstorm WarningJANMarion28 min
May 27, 4:01 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith44 min
May 27, 4:09 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery67 min
May 27, 4:10 PM CDTSevere Thunderstorm WarningJANJefferson Davis50 min
May 27, 4:25 PM CDTSevere Thunderstorm WarningJANMarion35 min
May 27, 4:28 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Scott62 min
May 27, 4:31 PM CDTSpecial Weather StatementJANSimpson29 min
May 27, 4:35 PM CDTSpecial Weather StatementJANLincoln40 min
May 27, 4:44 PM CDTSpecial Weather StatementJANJefferson Davis46 min
May 27, 4:47 PM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Simpson43 min
May 27, 4:48 PM CDTSpecial Weather StatementJANWebster57 min
May 27, 4:55 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton35 min
May 27, 4:58 PM CDTSpecial Weather StatementJANSmith32 min
May 27, 5:12 PM CDTSevere Thunderstorm WarningJANKemper, Leake, Neshoba, Winston81 min
May 27, 5:35 PM CDTSpecial Weather StatementJANSmith40 min
May 27, 5:36 PM CDTSpecial Weather StatementJANLawrence39 min
May 27, 5:49 PM CDTSpecial Weather StatementJANWebster41 min
May 27, 5:52 PM CDTSpecial Weather StatementJANSmith53 min
May 27, 5:55 PM CDTSevere Thunderstorm WarningJANMontgomery, Webster26 min
May 27, 6:03 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee, Winston87 min
May 27, 6:22 PM CDTSpecial Weather StatementJANMontgomery38 min
May 27, 6:35 PM CDTSpecial Weather StatementJANClarke25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.